Illinois, 2012

Hail and Damaging Winds in Illinois, April 28 to 29, 2012

April 28 to 29, 2012 · NWS LSX · 36 events in 9 counties and zones

An area of low pressure moved east along Interstate 70 corridor with a warm front extending eastward across southern Illinois and a cold front trailing southwestward along I-44. Storms developed over central Missouri and tracked east into southern Illinois mainly along I-70 with numerous reports of large hail, with some hail stones up to softball size, as well as a few reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An area of low pressure moved east along Interstate 70 corridor with a warm front extending eastward across southern Illinois and a cold front trailing southwestward along I-44. Storms developed over central Missouri and tracked east into southern Illinois mainly along I-70 with numerous reports of large hail, with some hail stones up to softball size, as well as a few reports of wind damage. Some storms continued to produce hail into the early morning hours of April 29th before diminishing. Overall there were over 100,000 hail damage claims made in Illinois for a total of $665 million in damages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 28, 11:52 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 28, 11:52 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1252 PM CDT SAT APR 28 2012

.SHORT TERM...
ISSUED AT 344 AM CDT SAT APR 28 2012
(TODAY)

FOCUS FOR TODAY WILL BE TIMING AND LOCATION OF TSRA.

MDLS AGREE FAIRLY WELL IN THE OVERALL TRENDS...THO TIMING AND
PLACEMENT DIFFER SOMEWHAT. IN GENERAL...EXPECT TSRA TO DEVELOP LATE
THIS MORNING IN CNTL MO REGION ALONG/JUST AHEAD OF THE SFC CDFNT AS
H85 FLOW BECOMES MORE WLY ADVECTING MORE MOISTURE INTO THE REGION.
THIS AREA OF CONVECTION SHUD GRADUALLY PROPAGATE EWD AND S DURING
THE AFTERNOON HRS. COVERAGE REMAINS SOMEWHAT UNCERTAIN THRU THE DAY
GIVEN THE RATHER WEAK FORCING. BETTER FORCING BEGINS THIS AFTERNOON
AS H85 FLOW BECOMES MORE SLY WHICH SHUD INCREASE COVERAGE OF
TSRA...OR PERHAPS INITIATE CONVECTION IF TSRA HAVE NOT DEVELOPED
EARLIER. ANY TSRA THAT DEVELOP ALONG THE WRMFNT SHUD HAVE ENUF CAPE
AND STEEP LAPSE RATES TO POTENTIALLY BECOME SVR WITH HAIL AS THE
PRIMARY THREAT...BUT CAN NOT RULE OUT DAMAGING WIND POTENTIAL WHERE
SHEAR IS BETTER.

TEMPS FOR TODAY WILL BE ANOTHER TRICKY FORECAST. TEMPS IN THE WARM
SECTOR COULD REACH LOWER 80S THIS AFTERNOON IF TSRA DEVELOPMENT IS
DELAYED SOMEWHAT AND/OR COVERAGE IS LESS THAN ANTICIPATED. WITH SOME
BREAKS IN CLOUDS EXPECTED TODAY...HAVE TRENDED A LITTLE WARMER
FURTHER N THAN NORMALLY WUD HAVE...BUT THIS IS ALSO DUE TO SOME
UNCERTAINTY REGARDING TRACK OF THE SFC LOW. OVERALL...TRENDED TWD
THE COOLER GUIDANCE...BUT DID NOT GO BELOW COOLEST NUMBERS.

TILLY
&&

.LONG TERM...
ISSUED AT 344 AM CDT SAT APR 28 2012
(TONIGHT-MONDAY)

UNSETTLED LOOKS TO BE THE BEST DESCRIPTOR FOR THE UPCOMING WEATHER
OVER THE REGION...AS FRONTAL BOUNDARY AND NEARLY STATIONARY BELT OF
THE WESTERLIES TEAM UP FOR OCCASIONAL SHOWERS AND THUNDERSTORMS.

WITH SOME CONVECTIVE FEEDBACK ISSUES AND TOUGH TO TIME SHORTWAVES
THE PATTERN IS CERTAINLY A MESSY ONE.  HOWEVER...THERE IS GENERAL
AGREEMENT IN THE SHORT RANGE SOLUTIONS THAT SURFACE FRONT THAT IS
FORECAST TO STALL OUT OVER S MO THIS AFTERNOON/EVENING WILL BEGIN A SLOW
NORTHWARD PUSH TONIGHT THROUGH SUNDAY NIGHT AS CUT-OFF LOW OVER N
PLAINS DRIFTS NORTH AND ALLOWS HEIGHTS TO INCREASE OVER THE MID
MISSISSIPPI VALLEY.  WAA-INDUCED LIFT N OF THE FRONT...COMBINED WITH
SEVERAL SHORTWAVES TRACKING ACROSS THE REGION IN THE SW UPPER LEVEL
FLOW...SHOULD PRODUCE SUFFICIENT UVV WITH THE MODERATELY UNSTABLE
AIRMASS TO GENERATE SHOWERS AND THUNDERSTORMS...ESPECIALLY NORTH OF
THE FRONT.

BY MONDAY SURFACE FRONT SHOULD REMAIN DRAPED OVER THE MID
MISSISSIPPI VALLEY...ALTHOUGH MODELS DO NOT AGREE WITH THIS EXACT
PLACEMENT. NEVERTHELESS...IT WOULD APPEAR THAT THE SHOWER AND
THUNDERSTORM THREAT WILL REMAIN FAIRLY HIGH AS SHORTWAVE ENERGY
CONTINUES TO STREAM INTO AREA AND INTERACTD WITH MODERATELY UNSTABLE
AIRMASS.

TEMPERATURE FORECASTS OVER THE NEXT FEW DAYS AND NIGHTS WILL
CONTINUE TO BE A TOUGH CALL DUE TO THE STRONG
BAROCLINICITY...CLOUDS...AND RAIN THREAT.  FOR SUNDAY...SINCE MOST
OF AREA WILL BE N OF SURFACE FRONT TRENDED COOL IN ALL SPOTS EXCEPT
THE FAR SOUTH.  TEMPERATURES ON MONDAY SHOULD BE MILDER BUT STILL
DID NOT GO TOO WARM DUE TO UNCERTAINTY ON EXACT LOCATION OF
FRONT...GENERALLY SOME FORM OF THE LM70S.

(TUESDAY-FRIDAY)
SLOW NORTHWARD SHIFT IN THE MAIN BELT OF THE WESTERLIES WILL ALLOW
TEMPERATURES TO REBOUND ABOVE NORMAL....WITH HIGHS IN THE 80S COMMON
DURING THE LAST HALF OF THE WEEK.  ENOUGH DYNAMICS AND INSTABILITY
SHOULD REMAIN OVER THE REGION FOR A PERSISTENT THREAT OF SHOWERS AND
THUNDERSTORMS IN MANY AREAS...ALTHOUGH MEDIUM RANGE MODEL BLEND DOES
SUGGEST A TEMPORARY LULL IN THE RAIN CHANCES OVER S SECTIONS OF THE
CWA AROUND MIDWEEK.

TRUETT
&&

.AVIATION...
ISSUED AT 1250 PM CDT SAT APR 28 2012

LOW PRESSURE CENTERED OVER CENTRAL MO...JUST EAST OF KCOU AND WILL
CONTINUE TO TRACK TO THE EAST. SO FRONTAL BOUNDARY EXPECTED TO
SINK JUST A BIT FURTHER TO THE SOUTH...WITH WINDS BECOMING
NORTHEAST TO EAST AT TAF SITES BY EARLY THIS EVENING. AS FOR
STORMS...SHORTWAVE SLIDING THROUGH REGION HAS BEGUN TO TRIGGER
SOME SHOWERS AND STORMS...SO KEPT VCTS MENTION AT KCOU/KUIN SINCE
THEY ARE ON BACKSIDE OF SYSTEM...WHILE METRO AREA REMAINS IN THE
WARM SECTOR. HAVE TEMPO MVFR CIGS/VSBY MENTION FROM 20Z TO 24Z AT
METRO TAFS AS ACTIVITY FIRES UP. STILL EXPECT STORMS TO DIMINISH
TOWARDS SUNSET AS WE LOSE HEATING OF THE DAY...WITH ANOTHER ROUND
POSSIBLE AFTER 06Z FOR CENTRAL MO...THEN TRACK EAST INTO METRO
AREA AFTER 14Z.

SPECIFICS FOR KSTL...LOW PRESSURE CENTERED OVER CENTRAL MO...JUST
EAST OF KCOU AND WILL CONTINUE TO TRACK TO THE EAST. SO FRONTAL
BOUNDARY EXPECTED TO SINK JUST A BIT FURTHER TO THE SOUTH...WITH
WINDS BECOMING EAST AT KSTL BY 00Z SUN. AS FOR STORMS...SHORTWAVE
SLIDING THROUGH REGION HAS BEGUN TO TRIGGER SOME SHOWERS AND
STORMS...SO WITH METRO AREA IN THE WARM SECTOR EXPECT STORMS TO
MOVE INTO KSTL AFTER 20Z. THEN STORMS TO DIMINISH TOWARDS SUNSET
AS WE LOSE HEATING OF THE DAY...WITH ANOTHER ROUND POSSIBLE AFTER
14Z SUNDAY...SO ADDED VCSH MENTION FOR NOW. WITH FRONTAL BOUNDARY
LINGERING NEARBY THROUGH THE PERIOD...COULD SEE CIGS DIP DOWN TO
IFR TOWARDS DAYBREAK...BUT CONFIDENCE IS LOW...SO JUST HAVE MVFR
CIGS MENTIONED FOR NOW.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 28, 12:55 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
155 PM CDT SAT APR 28 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
155 PM CDT SAT APR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY PRIMARILY NEAR THE
INTERSTATES 44 AND 70 CORRIDORS...AND ACROSS THE ENTIRE AREA
TONIGHT.

A FEW SEVERE STORMS THROUGH EARLY THIS EVENING WILL BE LIKELY. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...ALTHOUGH
THERE WILL BE AN ISOLATED TORNADO POSSIBILITY WITH THE MOST
INTENSE THUNDERSTORMS. FOR FURTHER INFORMATION ON CONVECTIVE
WATCHES...PLEASE REFER TO THE LATEST STORM PREDICTION CENTER
WATCH PRODUCTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A THREAT OF THUNDERSTORMS WILL PERSIST ACROSS THE REGION FOR MUCH
OF THE NEW WEEK AS A FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE
CENTRAL U.S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH EARLY THIS EVENING.

TES

In the hours before

Local storm report, Apr 28, 2:31 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
331 PM CDT SAT APR 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             BRIDGETON               38.77N  90.43W
04/28/2012  E1.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            3 MILES WEST OF LAMBERT

&&

MILLER
Local storm report, Apr 28, 2:32 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
332 PM CDT SAT APR 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             FLORISSANT              38.80N  90.32W
04/28/2012  E2.00 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            NEAR INTERSECTION OF CHARBONIER AND SHACKELFORD

&&

MILLER
Local storm report, Apr 28, 2:35 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT SAT APR 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             FLORISSANT              38.80N  90.32W
04/28/2012  M1.75 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

KANOFSKY
Local storm report, Apr 28, 2:36 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
336 PM CDT SAT APR 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             2 N ST. CHARLES         38.82N  90.52W
04/28/2012  E1.50 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

MILLER
Local storm report, Apr 28, 2:40 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CDT SAT APR 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             BLACK JACK              38.80N  90.26W
04/28/2012  E0.88 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

MILLER
Local storm report, Apr 28, 2:42 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
342 PM CDT SAT APR 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             FERGUSON                38.75N  90.30W
04/28/2012  E1.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

GOSSELIN

The radar

The St Louis radar (KLSX), 45 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

31 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Madison

When
April 28, 2:42 PM CST to 2:49 PM CST
Where
Madison County, 2.12 mi NNW of Madison to 1.32 mi WSW of Four Corners
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.707, -90.169

There were numerous reports of large hail across Granite City. The largest hail stones were tennis ball size.

Thunderstorm Wind, Madison

When
April 28, 2:47 PM CST
Where
Madison County, Granite City
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.720, -90.130

Hail, Madison

When
April 28, 2:55 PM CST to 2:57 PM CST
Where
Madison County, 0.93 mi W of State Park Place to 1.24 mi WNW of Lumaghi Hgts
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.651, -90.067

There were numerous reports of large hail across Collinsville. The largest hail stones were tennis ball size. Golfball size hail was reported at Cahokia Mounds State Park.

Hail, St. Clair

When
April 28, 3:01 PM CST to 3:05 PM CST
Where
St. Clair County, 0.52 mi SSE of French Vlg to 1.23 mi WSW of Carbon
Measured
2.5 in hail
Reported by
Fire Department/Rescue
Coordinates
38.594, -90.015

There were numerous reports of large hail across Fairview Heights. The largest hail stones were tennis ball size reported near the intersection of I-64 and Bunkum Road. Also, numerous roofs sustained shingle damage and numerous cars sustained dents from the hail stones.

Hail, St. Clair

When
April 28, 3:05 PM CST to 3:15 PM CST
Where
St. Clair County, 0.81 mi SW of Carbon to 0.6 mi SE of (Blv)scott Afb Belle
Measured
3.5 in hail
Reported by
NWS Employee
Coordinates
38.592, -89.940

There were numerous reports of large hail across O'Fallon. The largest hail stones were three and a half inches by two inch disc shaped stones. Baseball sized hail was reported at Scott Air Force Base.

Hail, St. Clair

When
April 28, 3:15 PM CST to 3:20 PM CST
Where
St. Clair County, 1.21 mi W of Lebanon to 0.15 mi NW of Lebanon
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.599, -89.822

There were numerous reports of large hail across Lebanon. The largest hail stones were baseball size. Numerous car windows and several windows on homes sustained damage.

Hail, St. Clair

When
April 28, 3:15 PM CST
Where
St. Clair County, 0.61 mi SSW of (Cps)east Stl Arpt C
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.563, -90.176

Thunderstorm Wind, St. Clair

When
April 28, 3:15 PM CST to 3:20 PM CST
Where
St. Clair County, 0.4 mi WNW of Glenview to 1.67 mi SSE of O Fallon
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.583, -89.936

Thunderstorm winds blew down several signs along I-64. Also, a few large trees were snapped off on the southeast side of O'Fallon.

Thunderstorm Wind, St. Clair

When
April 28, 3:20 PM CST
Where
St. Clair County, 0.8 mi N of Shiloh
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.562, -89.899

Thunderstorm winds blew down numerous large tree limbs.

Hail, St. Clair

When
April 28, 3:24 PM CST to 3:29 PM CST
Where
St. Clair County, 1.14 mi NNE of Ogles to 1.03 mi NE of Chenot Place
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
38.545, -90.063

There were numerous reports of large hail across Belleville and Swansea. The largest hail stones reported were three inches in diameter. There were numerous reports of damage to vehicles from the hail.

Hail, Clinton

When
April 28, 3:28 PM CST to 3:47 PM CST
Where
Clinton County, 0.89 mi N of New Baden to 0.88 mi S of New Baden
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
38.543, -89.701

A swath of large hail was reported in the New Baden area. There were numerous reports of vehicles with their windows broken both in town and along Interstate 64 between mile markers 27 and 30. The largest hail stones were baseball size.

Hail, St. Clair

When
April 28, 3:28 PM CST
Where
St. Clair County, 0.79 mi SSE of Mascoutah
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.490, -89.793

Hail, Clinton

When
April 28, 3:38 PM CST
Where
Clinton County, 0.77 mi NW of Aviston
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.609, -89.608

Hail, St. Clair

When
April 28, 3:45 PM CST to 3:50 PM CST
Where
St. Clair County, 1 mi WSW of Mascoutah to 0.93 mi SE of Mascoutah
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.494, -89.817

Hail, Clinton

When
April 28, 3:50 PM CST
Where
Clinton County, 0.51 mi WNW of Germantown
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.554, -89.538

Hail, Clinton

When
April 28, 3:50 PM CST
Where
Clinton County, 0.76 mi SSW of Breese
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.610, -89.527

Hail, Washington

When
April 28, 4:20 PM CST
Where
Washington County, Okawville
Measured
4.5 in hail
Reported by
Trained Spotter
Coordinates
38.430, -89.550

Hail, Washington

When
April 28, 4:37 PM CST
Where
Washington County, 0.47 mi NW of Covington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.455, -89.436

Hail, Washington

When
April 28, 4:38 PM CST
Where
Washington County, 0.5 mi N of New Minden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.437, -89.370

Hail, Washington

When
April 28, 4:55 PM CST
Where
Washington County, 0.25 mi WSW of Venedy Station
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.448, -89.624

Hail, Washington

When
April 28, 4:55 PM CST
Where
Washington County, 0.55 mi SSW of Hoyleton
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.443, -89.274

Hail, Washington

When
April 28, 5:07 PM CST
Where
Washington County, Okawville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.430, -89.550

Thunderstorm Wind, Fayette

When
April 28, 5:50 PM CST
Where
Fayette County, 1.15 mi SSW of St Elmo
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.014, -88.858

Thunderstorm winds blew down several power lines and large tree limbs.

Hail, Fayette

When
April 28, 5:55 PM CST
Where
Fayette County, St Peter
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.870, -88.850

Hail, Marion

When
April 28, 6:00 PM CST
Where
Marion County, Kinmundy
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.770, -88.850

Hail, Fayette

When
April 28, 6:00 PM CST to 6:10 PM CST
Where
Fayette County, Farina
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.830, -88.770

Enough hail fell that it looked like it had snowed in Farina. Dense fog briefly developed due to the large amounts of hail.

Hail, Clinton

When
April 28, 6:05 PM CST
Where
Clinton County, 1.43 mi SSE of Damiansville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.500, -89.612

Hail, Monroe

When
April 28, 7:45 PM CST
Where
Monroe County, Valmeyer
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.300, -90.320

Thunderstorm Wind, Monroe

When
April 28, 7:50 PM CST
Where
Monroe County, 0.56 mi SSW of Foster Pond
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.313, -90.224

Thunderstorm winds destroyed two garages in town and blew the roofs off of a couple of barns. Also, some homes sustained shingle damage and several trees were blown over.

Hail, Monroe

When
April 28, 8:01 PM CST
Where
Monroe County, 1.55 mi NNE of Burksville
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.289, -90.135

Hail, Monroe

When
April 28, 8:20 PM CST
Where
Monroe County, 3.86 mi S of Hecker
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.244, -89.999

Hail was covering the ground.

Hail, St. Clair

When
April 28, 8:30 PM CST
Where
St. Clair County, 0.48 mi WNW of Marissa to 0.59 mi SSW of Old Marissa
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.234, -89.757

Hail was covering the ground on the southside of Marissa.

Hail, Macoupin

When
April 28, 8:55 PM CST
Where
Macoupin County, 0.43 mi SE of Woodburn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.046, -90.014

Hail, Montgomery

When
April 28, 9:25 PM CST
Where
Montgomery County, 2.35 mi ENE of Litchfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.198, -89.613

Hail, Clinton

When
April 29, 1:15 AM CST
Where
Clinton County, 0.7 mi NW of Aviston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.608, -89.608

Hail, Madison

When
April 29, 1:30 AM CST
Where
Madison County, 0.66 mi SSW of Edwardsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.811, -89.953

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372451, 372452, 373122, 373126, 373127, 373156, 373157, 373160, 373159, 373158, 373169, 373173, 373170, 373174, 373171, 373172, 373175, 373176, 373177, 373178, 373179, 373180, 377353, 377354, 377355, 377357, 377358, 377359, 377362, 377361, 377363, 377364, 377366, 377367, 377375, 377377.